Medicine>>>>>Infectious Disease
Question 26#

A 70-year-old nursing home resident had been admitted to the hospital for pneumonia and treated for 10 days with levofloxacin. She improved but developed diarrhea 1 week after discharge, with low-grade fever, mild abdominal pain, and 2 to 3 watery, nonbloody stools per day. A cell culture cytotoxicity test for Clostridium dif icile–associated disease was positive. The patient was treated with oral metronidazole, but did not improve after 10 days. Diarrhea has increased and fever and abdominal pain continue. What is the best next step in the management of this patient? 

A) Obtain C difficile enzyme immunoassay
B) Continue metronidazole for at least 2 more weeks
C) Switch treatment to oral vancomycin
D) Hospitalize patient for fulminant C difficile–associated disease
E) Use synthetic fecal bacterial enema

Correct Answer is C

Comment:

The diagnosis is very consistent with C difficile disease. The patient is elderly, has been in both a nursing home and hospital setting and received more than a week of a fluoroquinolone antibiotic. Mild fever, abdominal pain, and watery diarrhea are all consistent with the diagnosis, and the cell culture cytotoxicity test is the most specific of diagnostic tests. Failure on metronidazole is increasingly reported, with at least a 25% failure rate. Switching to oral vancomycin is recommended. The patient does not have fulminant disease which usually presents as an acute abdomen, sepsis, or toxic megacolon; so hospitalization is not necessary. Synthetic fecal bacterial enema is one potential treatment being studied for recurrent C difficile disease but is not standard treatment.